Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 34, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 26, 2004, 5:44 PM CDT for Caddo County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 5:44 PM CDT (22:44 UTC)
- Expired
- May 26, 2004, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Caddo County, OK
The radar
The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070 WFUS54 KOUN 262244 TOROKC OKC015-262315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 544 PM CDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 615 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTHEAST OF HYDRO...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BRIDGEPORT...HINTON AND HYDRO THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 87 AND 103. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3555 9863 3538 9860 3536 9830 3555 9831 $$ 30
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:24 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 26, 3:24 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 324 PM CDT WED MAY 26 2004 .DISCUSSION... MID LEVEL FRONTOGENESIS AND PROXIMITY TO UPPER LEVEL JET CONTINUE TO SUPPORT WIDESPREAD UPPER LEVEL AND SOME MID LEVEL CLOUDINESS ACROSS THE FORECAST AREA. DRYLINE HAS MIXED INTO PORTIONS OF NORTHWEST OKLAHOMA AND WEST CENTRAL OKLAHOMA...WITH THE CAPPING INVERSION HAVING ERODED ENOUGH TO SUPPORT A POSSIBILITY OF TSTM DEVELOPMENT OVER THE NEXT FEW HOURS. EXTREME INSTABILITY AND VERTICAL WIND SHEAR ARE MORE THAN SUFFICIENT TO SUPPORT RAPID SEVERE STORMS IF STORMS CAN DEVELOP. BY MID EVENING...EXPECT THE CAPPING INVERSION TO STRENGTHEN AS SURFACE TEMPERATURES FALL...WITH ISOLATED TO WIDELY SCATTERED HIGH BASED -SHRA/-TS CONTINUING OVERNIGHT ACROSS MOST OF THE AREA. EASTWARD PROGRESSION OF CENTRAL US MID LEVEL TROUGH WILL ALLOW THE DRYLINE TO MOVE INTO NORTHWEST OKLAHOMA BY 12Z THURS AND COULD REACH AS FAR EAST AS AN ENID TO ALTUS LINE BY EARLY OR MID AFTERNOON...BEFORE STALLING OR RETREATING SLIGHTLY WESTWARD...AS VIGOROUS SHORTWAVE TROUGH APPROACHES FROM SOUTHERN CALIFORNIA. CONVECTION WILL BE POSSIBLE BY AFTERNOON ALONG AND NEAR THE DRYLINE...WITH HIGHER CHANCES EXPECTED THURSDAY NIGHT AND FRIDAY...AS TROUGH PROGRESSES THROUGH THE AREA. MODELS HAVE BEEN CONSISTENT AND REMAIN SO WITH THE 12Z VERSIONS...IN DEPICTING STRONG ASCENT OCCURRING IN A MOIST ENVIRONMENT. APPEARS REASONABLE AT THIS POINT TO BEGIN FORECASTING LIKELY POPS AND WILL DO SO FOR PARTS OF THE FORECAST AREA. TROUGH SHOULD EXIT THE REGION FRIDAY WITH HIGH POPS DIMINISHING DURING THE DAY ALONG WITH DECREASING CLOUDINESS. ABUNDANT CLOUDS AND AN EASTERLY LOWER LEVEL WIND COMPONENT SHOULD ASSIST IN KEEPING MAX TEMPS BELOW NORMAL FOR PARTS OF THE AREA. JAMES EXTENDED FORECAST (SAT-WED) MEDIUM RANGE MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING LONG WAVE TROUGH EAST SATURDAY INTO SUNDAY WITH BOTH MODELS DEVELOPING CLOSED LOW OVER NORTHERN PLAINS/UPPER MISS VALLEY BY MONDAY. APPEARS THAT BEST CHANCE FOR STORMS TO FORM ON SATURDAY WILL BE ALONG DRYLINE IN TEXAS PANHANDLE FAR WESTERN OKLAHOMA AS UPPER JET ROUNDS BASE OF TROUGH AND LIFTS INTO CENTRAL PLAINS. FOR SUNDAY STORM INITIATION WILL LIKELY BE FARTHER EAST INTO CENTRAL OKLAHOMA AS DRYLINE/COLD FRONT PUSH EASTWARD. HAVE INDICATED THIS TREND IN THE GRIDS. NATURALLY THERE WILL BE CAPPING ISSUES EACH DAY BUT IF STORMS CAN FORM SEVERE STORMS WILL BE LIKELY. RELATIVELY DRIER AIR IN PLACE MONDAY WITH BOUNDARY TO THE SOUTH SO STORM CHANCES APPEAR LOW. GFS DEVELOPS PRECIP ACROSS FA LATE TUESDAY WITH RETURN FLOW AND UPPER SPEED MAX BEFORE PUSHING ANOTHER SURFACE BOUNDARY THROUGH THE AREA. FOR NOW WILL KEEP TUESDAY INTO TUESDAY NIGHT DRY BUT MAY NEED TO ADD POPS LATER IF MODELS CONTINUE THIS TREND. SIX && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 92 66 80 / 30 30 50 50 HOBART OK 67 94 65 84 / 40 30 50 40 WICHITA FALLS TX 69 92 66 88 / 30 30 50 30 GAGE OK 62 91 62 87 / 10 30 20 30 PONCA CITY OK 68 90 65 79 / 30 30 40 50 DURANT OK 69 88 68 84 / 20 20 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 26, 12:13 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT WED MAY 26 2004
OKZ004>048-050>052-TXZ083>090-271200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS
OF WESTERN NORTH TEXAS AND MUCH OF THE CENTRAL AND WESTERN THIRDS OF
OKLAHOMA.
LOCATION...
THE SEVERE WEATHER RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
MARIETTA TO COALGATE... WITH THE GREATEST AREAL COVERAGE EXPECTED
OVER WESTERN NORTH TEXAS... NORTHWARD INTO SOUTHWEST AND WEST
CENTRAL AND NORTHWEST OKLAHOMA... IMMEDIATELY TO THE EAST OF THE
DRYLINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT 3
TO 11 PM THIS EVENING. A FEW SEVERE STORMS MAY PERSIST INTO THE
OVERNIGHT HOURS AS WELL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
WESTERN NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID AFTERNOON UNTIL LATE
THIS EVENING. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL ACROSS THE CENTRAL SECTIONS OF OKLAHOMA SHOULD BE PREPARED
FOR THE POSSIBILITY OF SEVERE WEATHER OPERATIONS DURING THE
OVERNIGHT HOURS.
DISCUSSION...
AT MIDDAY A SURFACE LOW WAS LOCATED NEAR WOODWARD IN NORTHWEST
OKLAHOMA... WITH A SURFACE WARM FRONT EXTENDING EAST FROM THE
SURFACE LOW TO NEAR ENID AND PERRY. A DRYLINE WAS ALSO DEVELOPING TO
THE SOUTH OF THE LOW... TO NEAR CHEYENNE. BY MID TO LATE
AFTERNOON... THE DRYLINE IS EXPECTED TO MOVE A BIT FARTHER
EASTWARD... AND SHOULD BE THE FOCUS FOR ISOLATED TO SCATTERED STORM
DEVELOPMENT THROUGH THIS EVENING. THE AIRMASS ALONG AND EAST OF THE
DRYLINE AND SOUTH OF THE WARM FRONT WILL BECOME VERY UNSTABLE BY
THIS EVENING... WITH CAPE VALUES ABOVE 3000. DEEP LAYER WIND SHEAR
ABOVE 45 KNOTS COMBINED WITH THE AVAILABLE INSTABILITY WILL BE
SUFFICIENT TO SUPPORT SUPERCELL DEVELOPMENT. ANY SUPERCELLS WILL BE
CAPABLE OF PRODUCING HAIL AS LARGE AS GOLF BALLS OR POSSIBLY
BASEBALLS... AND HAIL IS EXPECTED TO BE THE PRIMARY SEVERE WEATHER
THREAT. HOWEVER... THERE IS ALSO A LESSER RISK OF WIND GUSTS IN
EXCESS OF 70 MPH. ANY SUPERCELLS THAT CAN MAINTAIN STRENGTH AND
PROPAGATE EAST OF THE DRYLINE THIS EVENING... WILL ENCOUNTER AN
ENVIRONMENT WITH INCREASINGLY STRONG LOW LEVEL WIND SHEAR AND LOWER
TEMPERATURE-DEWPOINT DEPRESSIONS... WHICH MAY SUPPORT A NARROW
WINDOW OF INCREASED TORNADO THREAT FROM 7-10 PM... ROUGHLY ALONG A
CORRIDOR FROM ALTUS... TO ELK CITY AND CLINTON... TO FAIRVIEW.
THUNDERSTORMS WILL MOVE EAST AND NORTHEAST...POSSIBLY MOVING INTO
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA BEFORE WEAKENING AFTER
MIDNIGHT. VERTICAL WIND PROFILES WILL REMAIN FAVORABLE FOR SEVERE
THUNDERSTORMS...WITH NICKEL TO QUARTER SIZE HAIL AND 60-70 MPH WINDS
MAIN CONCERN OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS... AND A FEW SEVERE STORMS... WILL
INCREASE AGAIN FROM LATE THURSDAY THROUGH FRIDAY MORNING AS A RATHER
STRONG BUT WEAKENING UPPER LEVEL SYSTEM MOVES ACROSS OKLAHOMA AND
NORTH TEXAS. SINCE THE TIMING OF THIS SYSTEM WILL BE DURING THE
OVERNIGHT HOURS... THE SEVERE THREAT MAY BE LIMITED SOMEWHAT... BUT
WIDESPREAD THUNDERSTORMS AND SOME LOCALLY HEAVY RAINFALL ARE
EXPECTED.
A POTENTIALLY VOLATILE WEATHER SITUATION MAY BE SETTING UP FOR
SATURDAY AND SUNDAY OF THE UPCOMING MEMORIAL DAY WEEKEND... WITH THE
POSSIBILITY OF SCATTERED TO WIDESPREAD COVERAGE OF SEVERE
THUNDERSTORMS... INCLUDING SUPERCELLS. HOWEVER... IT SHOULD BE
EMPHASIZED THAT MUCH UNCERTAINTY STILL EXISTS AT THIS TIME
CONCERNING THE EXACT EVOLUTION OF THIS WEATHER SYSTEM AND THE
LOCATIONS ON THE PLAINS STATES MOST AT RISK FOR SIGNIFICANT SEVERE
WEATHER. FOR SATURDAY... THE CAP WILL REMAIN VERY STRONG...
WHICH COULD SUPPRESS STORM DEVELOPMENT... BUT IF STORMS CAN DEVELOP
OVER OKLAHOMA OR NORTH TEXAS... THERE APPEARS TO BE A GOOD CHANCE
FOR A FEW LONG LIVED SUPERCELLS WHICH MAY PRODUCE TORNADOES. FOR
SUNDAY... THE LIKELIHOOD FOR STORMS IS GREATER AS A RATHER STRONG
COLD FRONT AND DRYLINE MOVES INTO THE OKLAHOMA AND NORTH TEXAS...
BUT THE POTENTIAL FOR DISCRETE SUPERCELLS MAY BE LESS THAN ON
SATURDAY.
AT THIS TIME... EVERYONE PLANNING ACTIVITIES IN THE SOUTHERN PLAINS
AREA ON THIS HOLIDAY WEEKEND IS STRONGLY ENCOURAGED TO KEEP IN TOUCH
WITH THE LATEST WEATHER FORECAST INFORMATION AS THE WEEKEND
APPROACHES... REVIEW SEVERE WEATHER SAFETY RULES... AND MAKE EARLY
PREPARATIONS FOR THE POSSIBILITY OF SIGNIFICANT SEVERE WEATHER BOTH
SATURDAY AND SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING MAY 27.
MILLERIn the hours before
Special weather statement, May 26, 3:41 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 341 PM CDT WED MAY 26 2004 OKZ021-262100- BECKHAM OK- 341 PM CDT WED MAY 26 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF ERICK AT 341 PM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. 30
Special weather statement, May 26, 4:06 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 406 PM CDT WED MAY 26 2004 OKZ021-262115- BECKHAM OK- 406 PM CDT WED MAY 26 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF SAYRE AT 406 PM CDT...MOVING NORTHEAST AT 40 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 26, 4:37 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 437 PM CDT WED MAY 26 2004 OKZ022-262145- WASHITA OK- 437 PM CDT WED MAY 26 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF BESSIE AT 437 PM CDT...MOVING EAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 26, 4:59 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 459 PM CDT WED MAY 26 2004 OKZ016-022-262215- CUSTER OK-WASHITA OK- 459 PM CDT WED MAY 26 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF CLINTON AT 459 PM CDT...MOVING EAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, May 26, 5:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG BESSIE 35.38N 98.99W
05/26/2004 WASHITA OK LAW ENFORCEMENT
ROOF DAMAGE. DOWNED TREES. 3 GRAIN BOX-TRAILERS OF TRAIN
BLOWN OVER.
&&
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:07 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 38 min |
| May 26, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 39 min |
| May 26, 5:41 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo | 34 min |
| May 26, 5:58 PM CDT | Tornado Warning | OUN | Canadian | 32 min |
| May 26, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 61 min |
| May 26, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 47 min |
| May 26, 6:33 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 42 min |
| May 26, 6:56 PM CDT | Tornado Warning | OUN | Garfield, Noble | 49 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.